Background: Abatacept (ABA) is a fusion receptor protein containing the CTLA-4 domain that prevents the activation of naïve T cells by binding the CD80 and CD86 molecules expressed on the surface of dendritic cells, indicated for the treatment of moderate to severe rheumatoid arthritis (RA). There is still little evidence concerning the safety of ABA in RA patients with positive serology for hepatitis virus B (HBV) infection. Case Presentation: We report the case of a HBV infection reactivation in an ABA-treated male RA patient. The patient (caucasian race, 66-year-old) was diagnosed with RA in Novembre 2010 and in December 2010 he started a treatment with prednisone plus subcutaneous methotrexate. In October 2011, an anti-TNF agent (golimumab) was added but soon discontinued due to an adverse event. At baseline, screening for HBV markers showed a positivity for HBcAb and HBeAb IgG, being HBsAg, HBsAb, HBcAb IgM, HBeAg and HBV DNA negative. Serum amino-transferase (AST and ALT) levels were within the normal range. In January 2012 he was swapped to intravenous treatment with ABA 750 mg/month, that allowed the achievement of a good clinical response and the permanent discontinuation of corticosteroids. In November 2013, laboratory reports showed that he was positive for HBcAb but negative for the remaining HBV markers, and had a slightly increased AST level and, in December 2013, he became HBV DNA positive (326 IU/mL). In January 2014, his HBV DNA levels had further increased and ABA was stopped while maintaining MTX. He started lamivudine 100 mg/day in January 2014. After 1 month of lamivudine, his HBV DNA levels became undetectable (<10 IU/mL) and liver function was normal although RA had been reactivated (DAS28 5.53). Treatment with ABA was therefore resumed with the achievement of a good response after 6 months. The patient is currently being treated with lamivudine 100 mg/day, i.v. ABA 750 mg/month, and MTX 15 mg/week, with a good response (DAS28 2.27 in October 2015), and constantly monitored without any further evidence of HBV infection reactivation. Conclusions: Although there are still few reports in literature, we suggest caution in HBV- occult carriers RA patients undergoing a treatment with abatacept.

Reactivation of occult hepatitis B virus infection under treatment with abatacept : a case report / R. Talotta, F. Atzeni, P. Sarzi Puttini. - In: BMC PHARMACOLOGY & TOXICOLOGY. - ISSN 2050-6511. - 17:1(2016 Apr), pp. 17.1-17.3. [10.1186/s40360-016-0060-2]

Reactivation of occult hepatitis B virus infection under treatment with abatacept : a case report

R. Talotta;P. Sarzi Puttini
2016-04

Abstract

Background: Abatacept (ABA) is a fusion receptor protein containing the CTLA-4 domain that prevents the activation of naïve T cells by binding the CD80 and CD86 molecules expressed on the surface of dendritic cells, indicated for the treatment of moderate to severe rheumatoid arthritis (RA). There is still little evidence concerning the safety of ABA in RA patients with positive serology for hepatitis virus B (HBV) infection. Case Presentation: We report the case of a HBV infection reactivation in an ABA-treated male RA patient. The patient (caucasian race, 66-year-old) was diagnosed with RA in Novembre 2010 and in December 2010 he started a treatment with prednisone plus subcutaneous methotrexate. In October 2011, an anti-TNF agent (golimumab) was added but soon discontinued due to an adverse event. At baseline, screening for HBV markers showed a positivity for HBcAb and HBeAb IgG, being HBsAg, HBsAb, HBcAb IgM, HBeAg and HBV DNA negative. Serum amino-transferase (AST and ALT) levels were within the normal range. In January 2012 he was swapped to intravenous treatment with ABA 750 mg/month, that allowed the achievement of a good clinical response and the permanent discontinuation of corticosteroids. In November 2013, laboratory reports showed that he was positive for HBcAb but negative for the remaining HBV markers, and had a slightly increased AST level and, in December 2013, he became HBV DNA positive (326 IU/mL). In January 2014, his HBV DNA levels had further increased and ABA was stopped while maintaining MTX. He started lamivudine 100 mg/day in January 2014. After 1 month of lamivudine, his HBV DNA levels became undetectable (<10 IU/mL) and liver function was normal although RA had been reactivated (DAS28 5.53). Treatment with ABA was therefore resumed with the achievement of a good response after 6 months. The patient is currently being treated with lamivudine 100 mg/day, i.v. ABA 750 mg/month, and MTX 15 mg/week, with a good response (DAS28 2.27 in October 2015), and constantly monitored without any further evidence of HBV infection reactivation. Conclusions: Although there are still few reports in literature, we suggest caution in HBV- occult carriers RA patients undergoing a treatment with abatacept.
Abatacept; Hepatitis B; Reactivation; Rheumatoid arthritis; Abatacept; Aged; Antirheumatic Agents; Antiviral Agents; Arthritis, Rheumatoid; Biomarkers; DNA, Viral; Drug Monitoring; Drug Therapy, Combination; Hepatitis B Antibodies; Hepatitis B virus; Hepatitis B, Chronic; Humans; Infusions, Intravenous; Lamivudine; Male; Methotrexate; Treatment Outcome; Virus Activation; Asymptomatic Infections; Pharmacology; Pharmacology (medical)
Settore MED/16 - Reumatologia
Article (author)
File in questo prodotto:
File Dimensione Formato  
40360_2016_Article_60.pdf

accesso aperto

Tipologia: Publisher's version/PDF
Dimensione 690.37 kB
Formato Adobe PDF
690.37 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/640590
Citazioni
  • ???jsp.display-item.citation.pmc??? 5
  • Scopus 16
  • ???jsp.display-item.citation.isi??? 15
social impact